DEAR DR. DONOHUE: Three weeks ago, I was the maid of honor at my best friend’s wedding. The church was hot and stuffy, and I was feeling woozy after the ceremony. While I was standing around, I passed out. It didn’t last long, and I felt good except for the embarrassment. Do I need to see a doctor? Friends tell me I do. – C.W.

ANSWER: The medical term for a faint is syncope (SIN-kuh-pea). It’s a brief loss of consciousness due to a drop in blood circulating to the brain. Its causes are many, and they range from the innocent to the dangerous.

In a young person like you, the most common faint is called neurocardiogenic syncope, which also goes by the name vasovagal syncope. Prolonged standing, emotionally charged situations, a too-hot environment, going without food for too long, vigorous exercise and even violent coughing can provoke this kind of a faint. First, blood vessels expand, and that lowers blood pressure. Normally, in such a circumstance, the heart speeds up. Here, however, the nervous system delivers the wrong message to the heart; it slows. A slow heartbeat coupled with a blood pressure drop fails to supply the brain with blood. The person slumps to the floor, which is the best position for putting an end to a faint. In the horizontal position, blood can reach the brain.

At other ages and infrequently at young ages, fainting takes on a greater significance. A sudden run of irregular heartbeats or a complete block of the heart’s pacemaker signal can bring on a faint. Sometimes, a narrowed heart valve can be the cause. Glitches in brain, spinal cord or nerves can lead to fainting. Sometimes, a faint is a disguised seizure.

It’s a good idea at your age and a necessity at older ages to see a doctor for an exam. For you, no involved tests need be done.

If you feel a faint coming on again, you can often stop it from happening by cupping your fingers and interlocking the fingers of both hands – one hand’s fingers under the fingers of the other. Keep them locked, but pull on them as though you were pulling them apart and do so for two minutes. That picks up blood flow to the brain.

DEAR DR. DONOHUE: To break my nicotine habit, I’ve taken up smoking clove cigarettes. I think my plan is working. Is there any downside to this? – J.K.

ANSWER: Read the label that lists the contents of those cigarettes, will you? Many clove cigarettes have as much as 60 percent nicotine in them. That’s less than a standard cigarette, but you’re not completely avoiding nicotine. Have you tried nicotine substitutes? The nicotine skin patch, nicotine gum and nicotine lozenges are helpful in breaking the cigarette addiction. Some of these products are available without a prescription. They’re not intended for long-term use.

DEAR DR. DONOHUE: Five years ago, I took a nuclear pill to stop my thyroid from making too much thyroid hormone. I have been on thyroid replacement ever since. Recently, I have become nervous and shaky, just like I was before treatment. Could my gland be acting up again? – R.B.

ANSWER: The “nuclear” pill was radioactive iodine, which heads for the thyroid gland and puts it out of commission. It’s like having surgery without any cutting. Replacement with thyroid hormone is necessary once the gland stops working.

Perhaps not all your gland was eliminated and the remaining bits have gotten bigger over the years. You might be getting too much hormone. Your doctor can settle the issue with a few blood tests.

The thyroid booklet discusses both an over- and underactive thyroid gland and how both are treated. Readers can obtain a copy by writing: Dr. Donohue – No. 401, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6.75 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.